Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Trop Paediatr. 1992;12(1):3-6.

Poisoning from henna dye and para-phenylenediamine mixtures in children in Khartoum.

Author information

1
Department of Paediatrics and Child Health, Faculty of Medicine, University of Khartoum, Sudan.

Abstract

Poisoning by a mixture of henna dye and para-phenylenediamine dyes led to the hospitalization of 31 Sudanese children between 1984 and 1989. There was a characteristic clinical presentation. All children presented with an acute and severe angioneurotic oedema and 15 of the cases required emergency tracheostomy for respiratory obstruction. Acute renal failure occurred in five children who recovered after peritoneal dialysis. Mortality was high, all 13 deaths occurring within 24 hours of presentation. Hypotensive shock gave a poor prognosis. It is possible that similar cases may be occurring unrecognized where henna is traditionally used. A programme of public education and restriction of para-phenylenediamine is urgently required in The Sudan and other affected nations. Ingestion was accidental in 12 children, deliberate in 10 and homicidal in three cases. Cutaneous absorption was likely in the remaining six.

PMID:
1376583
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center